Oklahoma, 2003

Lightning Strikes in Oklahoma, June 4, 2003

June 4, 2003 · NWS OUN · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$41,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 4, 2:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 4, 2:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT WED JUN 4 2003

SHOWERS AND THUNDERSTORMS ARE DEVELOPING FROM NORTHEAST COLORADO
SOUTHWARD INTO THE TEXAS PANHANDLE. THIS DEVELOPMENT IS ASSOCIATED
WITH LIFT ACCOMPANYING A MID/UPPER LEVEL JET STREAK MOVING INTO THE
AREA. LATEST RUC RESOLVES THIS WELL AND HAVE HEAVILY FAVORED THE RUC
SOLUTION OF ALLOWING MODEST ASCENT AND PRECIP TO OVERSPREAD MUCH OF
THE FORECAST AREA BETWEEN 09-15Z. THE STRONGEST LIFT IS EXPECTED TO
DIMINISH BY AFTERNOON AS JET STREAK EXITS THE PLAINS.

DEEP UPPER LOW OVER SASKATCHEWAN WILL MOVE SOUTHEASTWARD TODAY AND
SHOULD HELP SUPPORT ADDITIONAL TSRA ALONG ITS ASSOCIATED SURFACE
TROUGH AND ALONG THE HIGHER TERRAIN OF COLORADO AND AREAS SOUTH. IF
MODELS ARE CORRECT...THIS DEVELOPMENT WILL TAKE A MORE EASTERLY
TRAJECTORY TONIGHT COMPARED WITH PREVIOUS NIGHTS AS THE AXIS OF
ELEVATED INSTABILITY SHIFTS EASTWARD AND MID LEVEL WINDS BACK AHEAD
OF THE TROUGH.

FORECAST FOR THURSDAY BECOMES COMPLEX WITH SURFACE TROUGH AND/OR
CONVECTIVE OUTFLOW PLAYING PIVOTAL ROLES FOR SUBSEQUENT TSRA
DEVELOPMENT. BELIEVE THAT THE HIGHEST CHANCES WILL BE ACROSS THE
SOUTH HOWEVER AS ABOVE MENTIONED UPPER LOW WEAKENS AND SHIFTS MORE
TO EAST. FORECAST POPS STILL DECREASE TO LESS THAN 20 PERCENT FOR
MOST OF THE AREA BY EARLY FRIDAY AS SURFACE TROUGH SHIFTS INTO TEXAS.

REPRIEVE IS SHORT HOWEVER WITH MODELS SHOWING LOW LEVEL FLOW VEERING
MORE TO A SOUTHERLY COMPONENT BY FRIDAY NIGHT AS ANOTHER SHORTWAVE
TROUGH APPROACHES. AS DEEPER MOISTURE RETURNS NORTHWARD...COULD SEE
TSRA DEVELOP OVER COLORADO AND THE NORTHERN TEXAS PANHANDLE WITH
STEERING WINDS BRINGING DEVELOPMENT EASTWARD. POPS ARE HIGHEST OVER
NORTHERN OKLAHOMA DURING THIS PERIOD WHERE MODELS SUGGEST LIFT WILL
BE GREATEST. AREAS ALONG THE RED RIVER MAY DEVELOP A CAPPING
INVERSION BY THIS TIME. FUTURE SHIFTS WILL HAVE TO LOOK AT THIS
POSSIBILITY MORE CLOSELY.

OKC   78  62  78  58 /  80  60  60  30
HBR   77  62  80  58 /  90  70  40  30
SPS   80  64  83  61 /  90  60  60  40
GAG   72  59  77  54 / 100  70  40  30
PNC   73  60  74  56 /  70  60  40  30
DUA   83  64  81  62 /  70  40  60  50

.OUN...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Jun 3, 11:00 AM CST, 18 hours before
OKZ004>048-050>052-TXZ083>090-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN NORTH TEXAS...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
PARTS OF WESTERN OKLAHOMA AND THE REST OF WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS SOUTHWEST OF A LINE FROM QUANAH TO ARCHER
CITY. THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM LAVERNE...TO
CARNEGIE...TO RINGLING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING.

IMPACTS...
DAMAGE FROM LARGE HAIL WILL BE POSSIBLE. WIND GUSTS TO AROUND 65 MPH
MAY CAUSE DAMAGE TO TREES AND POWER LINES. TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS
EVENING...POSSIBLY LASTING WELL AFTER DARK.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS AT MIDDAY...OVER PARTS OF
WESTERN OKLAHOMA AND NORTH CENTRAL TEXAS...WILL CONTINUE THROUGH
EARLY TO MID AFTERNOON BUT WILL LIKELY DECREASE BY LATE AFTERNOON.
THESE THUNDERSTORMS ARE BASED AT MID LEVELS...AND WILL POSE LITTLE
OR NO RISK OF SEVERE WEATHER.

A COMPLICATED SURFACE PATTERN WAS EVIDENT OVER THE SOUTHERN PLAINS
AREA TODAY. MIDDAY ANALYSES SHOWED A NEARLY STATIONARY FRONT WEST TO
EAST ACROSS CENTRAL TEXAS...AND A SLOW-MOVING COLD FRONT FROM THE
NORTHERN TEXAS PANHANDLE EAST INTO NORTHWEST AND CENTRAL OKLAHOMA.
THE COLD FRONT WAS DRIFTING SLOWLY SOUTH...BUT IS FORECAST TO
DISSIPATE LATER THIS AFTERNOON. THE FRONT ACROSS TEXAS IS EXPECTED
TO LIFT SLOWLY NORTH AS A WARM FRONT INTO NORTHERN TEXAS BY EARLY
EVENING.

ALTHOUGH THE CURRENT ACTIVITY WILL LIKELY WEAKEN...THE AIR MASS OVER
MUCH OF NORTHWEST TEXAS WILL BECOME POTENTIALLY VERY UNSTABLE THIS
AFTERNOON WITH CAPE VALUES FORECAST TO REACH CLOSE TO 4000 BY LATE
AFTERNOON. THE LOW LEVEL UNSTABLE AIR IS LIKELY TO REMAIN CAPPED FOR
MUCH OF THE AFTERNOON...BUT AFTERNOON HEATING AND WEAKENING OF THE
CAP WILL LIKELY ALLOW SURFACE-BASED THUNDERSTORMS TO DEVELOP LATE
THIS AFTERNOON NEAR AND NORTH OF THE WARM FRONT...MAINLY TO THE WEST
OR NORTHWEST OF THE NORMAN FORECAST AREA. THESE THUNDERSTORMS WILL
LIKELY INTENSIFY TO SEVERE LEVELS QUICKLY...AND MOVE SOUTHEAST
TOWARD NORTH CENTRAL TEXAS DURING THE EVENING. EAST TO SOUTHEAST
WINDS AT LOW LEVELS...COUPLED WITH NORTHWESTERLY WINDS AT MID AND
UPPER LEVELS...WILL CREATE VERTICAL WIND SHEAR PROFILES FAVORABLE
FOR SEVERE THUNDERSTORMS AND POSSIBLE SUPERCELLS.

VERY LARGE HAIL WILL BE THE MAIN CONCERN WITHIN A FEW HOURS AFTER
STORMS INITIATE...BUT DAMAGING WINDS AND A FEW TORNADOES ALSO WILL
BE POSSIBLE THIS EVENING...ESPECIALLY IN THE MODERATE RISK AREA.
LATER TONIGHT...THUNDERSTORMS FROM THE HIGHER ELEVATIONS OF THE
CENTRAL AND SOUTHERN HIGH PLAINS MAY ORGANIZE INTO ONE OR MORE
CONVECTIVE CLUSTERS AND MOVE SOUTHEAST ACROSS THE AREA AFTER DARK.
DAMAGING WINDS WOULD BE THE MAIN CONCERN WITH THESE CLUSTERS...BUT
LARGE HAIL AND HEAVY RAINFALL ALSO WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINS MAY CAUSE LOCALIZED FLOODING PROBLEMS...ESPECIALLY IF
THEY OCCUR OVER AREAS THAT HAVE RECEIVED HEAVY RAINFALL THE PAST DAY
OR SO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST AREAWIDE WEDNESDAY
AND THURSDAY. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST INTO
SATURDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE
ACROSS THE AREA FROM THE NORTHWEST. THUNDERSTORMS WILL TEND TO
DEVELOP OVER THE EASTERN HIGH PLAINS OF COLORADO AND NEW MEXICO
DURING THE AFTERNOON AND EVENING HOURS. THE STORMS WILL THEN LIKELY
ORGANIZE INTO ONE OR MORE LARGE CLUSTERS AGAIN AS THEY MOVE
SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS...MAINLY DURING THE
NIGHT TIME HOURS.

OTHER HAZARDOUS WEATHER...
ANY THUNDERSTORMS LATER THIS WEEK COULD BE ACCOMPANIED BY HEAVY
RAINFALL. IN ADDITION TO THE POSSIBILITY OF LOCALIZED FLOODING WITH
INDIVIDUAL THUNDERSTORM EVENTS...THERE WILL BE AN INCREASING
POTENTIAL FOR MAINSTEM RIVER FLOODING BY THE LATTER HALF OF THE WEEK
IF AREAS RECEIVE MULTIPLE ROUNDS OF HEAVY OR WIDESPREAD RAINFALL.

24

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Greer

When
June 4, 5:00 AM CST
Where
Greer County, Granite
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Lightning caused a house fire.

Lightning, Marshall

When
June 4, 10:15 AM CST
Where
Marshall County, 5 mi ENE of Kingston
Injuries
2 direct, 0 indirect
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Lightning struck a building that housed the grill for the Chickasaw Pointe Golf Resort located in the Lake Texoma State Park a few miles north of Highway 70. Two women working at a grill cooking hamburgers were struck by the lightning which is believed to have traveled down the vent hood. Both women were not seriously injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362764, 5362765.